Publications (2)6.84 Total impact
[show abstract] [hide abstract]
ABSTRACT: Three further patients are presented who developed evidence of a parenchymal pulmonary disturbance in the course of treatment with amiodarone. In one case the progress of the condition was rapid and ended fatally. Histological examination of the lungs showed evidence of diffuse alveolar damage. The concentration of amiodarone was from four to seven times higher in the lungs than in other organs studied. The concentration of the metabolite desethylamiodarone in the lungs was even higher in relation to other organs studied. The remaining two patients showed a more insidious onset and improvement after withdrawal of amiodarone and treatment with corticosteroids. Gallium 67 scintigraphy appeared to be a sensitive indicator of this adverse effect. Review of published reports revealed 35 cases of amiodarone pneumonitis, including the cases reported in this study. In 11 instances the dose of amiodarone was 400 mg or less. The onset was either insidious or rapidly progressive. Exertional dyspnoea was always present and a nonproductive cough, hypoxaemia, a raised erythrocyte sedimentation rate and diminished carbon monoxide diffusing capacity (transfer factor) were usually noted. Chest radiographs showed either a reticular pattern or diffuse patchy alveolar infiltrates. Discontinuation of amiodarone and an institution of corticosteroid treatment was usually followed by improvement or resolution.Thorax 02/1984; 39(1):57-64. · 6.84 Impact Factor
Article: Amiodarone pneumonitis.European journal of respiratory diseases 06/1983; 64(4):313-7.